Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 12:18 PM CDT for Terrell County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 12:18 PM CDT (17:18 UTC)
- Expired
- May 21, 2017, 12:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 168 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.3
The text
As transmitted.
969
WUUS54 KMAF 211718
SVRMAF
TXC443-211745-
/O.NEW.KMAF.SV.W.0133.170521T1718Z-170521T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1218 PM CDT SUN MAY 21 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Terrell County in southwestern Texas...
* Until 1245 PM CDT
* At 1218 PM CDT, a severe thunderstorm was located 13 miles
southwest of Pumpville, or 18 miles southeast of Dryden, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2980 10191 2978 10193 2980 10194 2980 10196
2982 10197 2980 10199 2980 10204 2979 10204
2979 10207 2993 10207 3003 10176 2978 10176
2979 10178 2978 10181
TIME...MOT...LOC 1718Z 264DEG 24KT 2984 10193
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
838
WWUS54 KMAF 211736
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1236 PM CDT SUN MAY 21 2017
TXC443-211745-
/O.CON.KMAF.SV.W.0133.000000T0000Z-170521T1745Z/
Terrell TX-
1236 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN TERRELL COUNTY...
At 1236 PM CDT, a severe thunderstorm was located near Pumpville, or
13 miles west of Langtry, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2980 10191 2978 10193 2980 10194 2980 10196
2981 10196 2981 10195 2982 10196 2982 10197
2980 10199 2980 10201 2993 10198 2993 10176
2978 10176 2979 10178 2978 10181
TIME...MOT...LOC 1736Z 260DEG 26KT 2987 10178
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:23 AM CDT, 55 minutes earlier.
Area forecast discussion, May 21, 11:23 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1123 AM CDT Sun May 21 2017 .AVIATION... 18Z TAF issuance. Showers and thunderstorms continue to affect portions of the area early this afternoon with -TS near FST currently. This is the only site with mention of TSRA through this afternoon but will continue to monitor radar trends and amend if needed. VFR to MVFR cigs should persist through this evening then flight conditions expected to deteriorate to IFR, if not lower. Otherwise, easterly winds will prevail today with a few gusts through the evening hours. && PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/ DISCUSSION... Current radar is showing showers moving up from the southeast into the Permian Basin this morning. This activity, though continuing to spread northwest, should remain fairly weak and isolated. The greatest rainfall potential for today will be in the Big Bend where models are showing an upper disturbance moving out of Mexico potentially producing heavy rainfall from Presidio to Sanderson. This area has not seen much rain lately and can take quite a bit of rain, but locally heavy downpours could still create some flash flooding problems and this will be the greatest weather threat for today. Tomorrow a ridge builds over the west coast and northwesterly flow over the Rockies will send another disturbance into the area. Shear and instability will be enough to support severe thunderstorms with large hail in discrete supercells, and also a strong wind threat should the activity form an MCS. See more details in the SWODY2 from SPC. The trough will send a cold front into the CWA early Tuesday, pushing the rain east but keeping below normal temps through midweek. Things change Thursday when the ridge over the western U.S. flattens and moves east with westerly flow bringing much warmer temperatures. Highs Thursday will range from the mid 90s to 100s with weaker flow Friday and Saturday only providing a couple of degrees of relief. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 60 82 59 / 30 30 30 50 Carlsbad 78 59 88 57 / 20 30 30 30 Dryden 76 64 86 64 / 70 50 30 30 Fort Stockton 71 60 84 60 / 50 30 30 30 Guadalupe Pass 71 56 82 55 / 30 30 30 20 Hobbs 76 57 79 54 / 20 30 30 50 Marfa 74 54 84 54 / 50 30 30 30 Midland Intl Airport 76 60 81 58 / 40 30 30 50 Odessa 76 60 82 58 / 40 30 30 50 Wink 78 60 86 58 / 30 30 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/49
Hazardous weather outlook, May 21, 4:17 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun May 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible across most of the area today and tonight. Although widespread severe weather is not expected, some storms could produce hail and gusty winds. The main threat will be heavy rain, especially along and south of I-10, where flooding concerns may develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances will continue through Tuesday across the area. A few storms could become severe Monday with strong winds and large hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 21, 7:48 AM CDT, 4 hours 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 748 AM CDT SUN MAY 21 2017 TXZ074-080-081-211345- Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX- 748 AM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845 AM CDT... At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Marfa and another 3 miles south ofMarfa, moving north at 20 mph. Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain will be possible with these storms. Locations impacted include... Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357 TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430 49
Local storm report, May 21, 8:46 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL CASTOLON 29.14N 103.51W
05/21/2017 E1.25 INCH BREWSTER TX PARK/FOREST SRVC
&&
GREGORY.MURDOCHSpecial weather statement, May 21, 9:57 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
957 AM CDT SUN MAY 21 2017
TXZ081-211530-
Big Bend Area TX-
957 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREWSTER COUNTY
UNTIL 1030 AM CDT...
At 957 AM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 19 miles southeast of Panther Junction, moving
east at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Boquillas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2927 10305 2932 10289 2926 10291 2924 10287
2922 10287 2921 10289 2922 10291 2919 10292
2919 10294 2918 10295 2919 10298 2918 10299
2915 10301
TIME...MOT...LOC 1457Z 252DEG 28KT 2921 10291
27Special weather statement, May 21, 11:49 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1149 AM CDT SUN MAY 21 2017 TXZ068-075-211730- Pecos TX-Crane TX- 1149 AM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND CENTRAL CRANE COUNTIES UNTIL 1230 PM CDT... At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm near Imperial, or 16 miles southeast of Grandfalls, moving north at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Crane, Imperial, Cordona Lake, Tubbs Corner and Crane County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3097 10243 3111 10272 3149 10273 3148 10233 TIME...MOT...LOC 1649Z 186DEG 25KT 3120 10262 44
Special weather statement, May 21, 12:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1207 PM CDT SUN MAY 21 2017
TXZ082-211745-
Terrell TX-
1207 PM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
1245 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Dryden, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 2981 10181 2979 10182 2981 10185 2980 10187
2980 10191 2978 10193 2980 10194 2980 10196
2982 10197 2980 10199 2980 10204 2979 10205
2980 10214 2990 10216 3022 10176 2978 10176
2978 10181
TIME...MOT...LOC 1707Z 224DEG 14KT 2986 10207
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:47 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 58 min |
| May 21, 7:48 AM CDT | Special Weather Statement | MAF | Jeff Davis | 57 min |
| May 21, 8:46 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 21, 9:41 AM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 21, 9:57 AM CDT | Special Weather Statement | MAF | 33 min | |
| May 21, 11:49 AM CDT | Special Weather Statement | MAF | Crane | 41 min |
| May 21, 11:58 AM CDT | River Flood Warning | MAF | Brewster | 40 hr |
| May 21, 12:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 21, 12:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 45 min |
| May 21, 12:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 21, 12:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.